MAUDE Adverse Event Report: ETHICON INC. VERSA SPRING TIP; HYSTEROSCOPE (AND ACCESSORIES)

ETHICON INC. VERSA SPRING TIP; HYSTEROSCOPE (AND ACCESSORIES)
Catalog Number 00468
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No product has been returned for investigation however a poor quality photograph does show the device tip is broken off and missing as reported.The quality of the photograph is very poor however we can see that the majority of the spring tip is missing and has possibly eroded away which could explain why no trace of a broken tip could be found under x-ray.Touching other equipment during activation (secondary metallic object) could invoke the melting which may be what can be seen on the customers device.The device has not been returned and therefore further investigation cannot be carried out to confirm the reported issue.
 
Event or Problem Description
It was reported that the patient underwent hysteroscopic resection of mediastinal septum on (b)(6) 2018 and electrode was used.The procedure was finished very successfully.After surgery, the surgeon found the electrode was broken off, and the broken piece was missing.The patient was checked by x ray, but found nothing.The patient is stable and left the hospital.There were no adverse consequences to the patient reported.No additional information was provided.
 
Additional Manufacturer Narrative
The investigation on the returned electrode showed that besides the reported problem at the tip, the rest of the electrode was also in a poor condition.The plastic components on the electrode have become crazed/cracked this suggests the electrode has been subjected to excessive heat, poor storage or the decontamination process used (to allow product to be returned) as caused the damage.Inspection of the tip showed that the overall length of the tip has been reduced compared to a new product.The remaining coils of the spring are rounded at the ends and there is an area of ¿pooled¿ metal.This highly suggests that the electrode eroded, which can be caused by excess heat resultant of reoccurring shorting during the procedure.If the tip did fracture the electrode was extensively used post fracture.This has stopped the possibility to further investigate the fracture area as the additional use as affected the failure area.From the investigation, it has been determined that the likely cause of the defect is extended/abusive use of electrode causing excessive tip erosion.

Brand Name
VERSA SPRING TIP
Common Device Name
HYSTEROSCOPE (AND ACCESSORIES)
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key7303069
Report Number2210968-2018-71093
Device Sequence Number19401538
Product Code HIH
UDI-Device Identifier10705031000797
UDI-Public10705031000797
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K040302
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number00468
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/25/2018
Initial Date Received by Manufacturer 02/10/2018
Supplement Date Received by Manufacturer02/10/2018
Initial Report FDA Received Date02/28/2018
Supplement Report FDA Received Date05/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1